Alert archive / Louisiana / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Sep 1, 2008, 3:53 PM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2008, 3:53 PM CDT (20:53 UTC)
- Expired
- Sep 1, 2008, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 5:34 PM CDT | FLASH FLOOD | Lafayette, LA | THE VERMILION RIVER AT SURREY STREET WENT FROM 5 FEET TO THE FLOOD STAGE OF 10 FEET IN TWO HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 012053
FFWLCH
LAC055-097-099-012345-
/O.NEW.KLCH.FF.W.0010.080901T2053Z-080901T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 PM CDT MON SEP 1 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...OPELOUSAS...LEONVILLE...KROTZ
SPRINGS...ARNAUDVILLE...
EASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...LAFAYETTE...CARENCRO...
NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...CATAHOULA...BREAUX BRIDGE...
* UNTIL 645 PM CDT
* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE FALLEN ACROSS THE AREA IN
THE PAST 3 HOURS. THIS WILL LIKELY PRODUCE SOME FLASH FLOODING IN
URBAN AND POOR DRAINAGE AREAS AROUND LAFAYETTE AND BREAUX BRIDGE
AREAS. THIS HEAVY RAINFALL IS MOVING INTO SOUTHERH ST. LANDRY
PARISH AS WELL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNSET...
PORT BARRE...HENDERSON...GRAND COTEAU AND CECILIA
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE IN THE WARNED
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3016 9157 3011 9205 3059 9217 3066 9178
3058 9174 3056 9175 3053 9172 3051 9174
3050 9171
$$
BRAZZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:14 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 1, 10:14 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT MON SEP 1 2008
.DISCUSSION...HURRICANE GUSTAV HAS MOVED ASHORE INTO TERREBONNE
PARISH...JUST SE OF THE FORECAST AREA...AND CONTINUES TO MOVE NW
AT A STEADY CLIP. REGIONAL 88DS SHOW RAIN BANDS CONTINUING TO
SPREAD WWD ACROSS THE FORECAST AREA. LATEST NHC TRACK IS BASICALLY
A CONTINUATION OF THE PREVIOUS TRACKS. OTHER THAN A TWEAKING OF
THE POP GRIDS NOT MANY CHANGES PLANNED TO THE PREVIOUS FORECAST.
WITH A SIMILAR TRACK AND INTENSITY FORECAST AS BEFORE NO CHANGES
TO THE GOING WATCHES AND WARNINGS ARE NEEDED ATTM.
UPDATE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 512 AM CDT MON SEP 1 2008/
SYNOPSIS...HURRICANE GUSTAV IS MOVING INTO THE SOUTHEAST
LOUISIANA COASTAL WATERS AND WILL BE MAKING LANDFALL NEAR GRAND
ISLE LATER THIS MORNING. COASTAL RADARS ARE ALREADY PICKING UP ON
THE EYE. MAIN RAIN BAND IS JUST NOW MOVING INTO THE MORGAN CITY AREA.
THE HURRICANE CENTER HAS LANDFALL AROUND NOON WITH A NORTHWEST
MOVEMENT. THE EYE LOOKS TO BE PASSING JUST SOUTH OF THE LAFAYETTE
AREA BY SUNDOWN. FURTHER MOVEMENT WILL TAKE THE CENTER OF
CIRCULATION JUST NORTH OF DEQUINCY AROUND MIDNIGHT.
DISCUSSION...NAM AND GFS MODELS ARE REASONABLY WELL ON GUSTAVS
MOTION UNTIL LATE TONIGHT. THERE IS SOME DIVERGENCE IN MODEL
SOLUTIONS ON GUSTAV BY WEDNESDAY, HOWEVER IT DOES LOOK TO BE
STALLING AROUND NORTHEAST TEXAS ON THE GFS, THEN DRIFTING
NORTHEAST INTO ARKANSAS. SIGNIFICANT RAINFALL OF 5 TO 10 INCHES ON UP
TO 20 INCHES IN A FEW LOCATIONS ARE POSSIBLE. THE VERY SLOW
MOVEMENT LESS THAN 5 KNOTS BY TUESDAY AFTERNOON COULD RESULT IN
EVEN GREATER RAINFALL.
AVIATION...DETERIORATING CONDITIONS TO IFR AND LIFR IN HEAVY RAIN
AND LOW CEILINGS AS GUSTAV MOVES INTO THE KARA AND KLFT AREAS TODAY.
STRONG GUSTY NORTHERLY WINDS AT KBPT AND KAEX THIS MORNING AND KLCH
EARLY THIS AFTERNOON.
MARINE...HURRICANE CONDITIONS INTO THE AFTERNOON FOR EASTERN
COASTAL ZONES WITH TROPICAL STORM CONDITIONS THIS MORNING AND
TROPICAL STORM CONDITIONS LINGERING INTO TUESDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 77 77 84 79 86 / 100 100 100 50 60
KBPT 83 77 83 80 85 / 80 70 80 50 60
KAEX 77 77 82 77 85 / 100 100 100 80 60
KLFT 79 79 84 79 85 / 100 100 90 70 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WIND WARNING UNTIL 3 PM CDT TUESDAY FOR THE
FOLLOWING ZONES: AVOYELLES...BEAUREGARD...CALCASIEU...
RAPIDES...VERNON.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...EVANGELINE...IBERIA...JEFFERSON DAVIS...
LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
MARY...UPPER ST. MARTIN...VERMILION...VERNON.
HURRICANE WIND WARNING UNTIL 3 PM CDT TUESDAY FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...EVANGELINE...JEFFERSON DAVIS...
LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...UPPER ST.
MARTIN.
HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON...IBERIA...
ST. MARY...VERMILION.
TX...TROPICAL STORM WIND WARNING UNTIL 3 PM CDT TUESDAY FOR THE
FOLLOWING ZONES: HARDIN...JASPER...NEWTON...ORANGE...TYLER.
HURRICANE WARNING FOR THE FOLLOWING ZONES: JEFFERSON.
GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
&&
25Hazardous weather outlook, Sep 1, 5:39 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 539 AM CDT MON SEP 1 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-021045- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 539 AM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HURRICANE FORCE WINDS ARE EXPECTED OVER SOUTH CENTRAL LOUISIANA. TROPICAL STORM FORCE WINDS WILL BE MOVING INTO SOUTHWEST LOUISIANA AND CENTRAL LOUISIANA LATE THIS AFTERNOON AROUND 5 PM. THESE WINDS WILL GRADUALLY DIMINISH TO GALE FORCE GUSTS LATE TONIGHT OVER THE ENTIRE AREA. 5 TO 10 INCHES OF RAIN CAN BE EXPECTED. TORNADIC THUNDERSTORMS WITHIN THE INNER RAIN BANDS ALONG AND JUST NORTH OF THE CENTER PATH ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTS GREATER THAN 34 KNOTS OR 40 MPH WILL CONTINUE OVER THE LAKES AREA OF SOUTHEAST TEXAS UNTIL TUESDAY AFTERNOON. AN ADDITIONAL 8 TO 12 INCHES OF RAIN POSSIBLE TUESDAY AND WEDNESDAY. RAIN TOTALS UP TO 20 INCHES ARE POSSIBLE. A STALLING CIRCULATION CENTER AROUND NORTHEAST TEXAS AND ARKANSAS IS EXPECTED THURSDAY AND FRIDAY. CANNOT RULE OUT THIS SYSTEM STALLING CLOSER TO SOUTHEAST TEXAS AND CENTRAL LOUISIANA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR TORNADIC THUNDERSTORMS WITHIN THE INNER RAIN BANDS LATER THIS AFTERNOON MAINLY AROUND CENTRAL AND SOUTH CENTRAL LOUISIANA. SWEENEY
In the hours before
Local storm report, Sep 1, 2:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
255 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HURRICANE ABBEVILLE 29.97N 92.12W
09/01/2008 VERMILION LA ASOS
72 MPH WINDS REPORTED AT ABBEVILLE
&&
BRAZZELLLocal storm report, Sep 1, 2:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
256 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HURRICANE 11 NNW PITKIN 31.08N 93.00W
09/01/2008 VERNON LA AWOS
51 MPH GUST REPORTED AT FORT POLK SELF STRIP.
&&
BRAZZELLLocal storm report, Sep 1, 3:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TROPICAL STORM 5 WNW ALEXANDRIA 31.32N 92.55W
09/01/2008 RAPIDES LA ASOS
WIND GUSTS TO 46 MPH REPORTED AT ALEXANDRIA
&&
BRAZZELLLocal storm report, Sep 1, 3:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HURRICANE OPELOUSAS 30.52N 92.08W
09/01/2008 ST. LANDRY LA LAW ENFORCEMENT
TREES DOWN AROUND OPELOUSAS
&&
BRAZZELLLocal storm report, Sep 1, 3:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
323 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TROPICAL STORM 6 S LAKE CHARLES 30.12N 93.22W
09/01/2008 CALCASIEU LA ASOS
41 MPH WIND GUST REPORTED AT LAKE CHARLES REGIONAL
AIRPORT
&&
BRAZZELLLocal storm report, Sep 1, 3:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TROPICAL STORM 2 SE HOLLY BEACH 29.77N 93.44W
09/01/2008 GMZ450 LA OTHER FEDERAL
WIND GUSTS TO 40 MPH REPORTED AT CALCASIEU PASS TIDE
STATION
&&
BRAZZELLThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:56 AM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 5 days |
| Sep 1, 9:20 AM CDT | River Flood Warning | LCH | Allen | 48 hr |
| Sep 1, 9:20 AM CDT | River Flood Warning | LCH | Rapides | 8 days |
| Sep 1, 9:20 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 4 days |
| Sep 1, 9:20 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis | 10 hr |
| Sep 1, 6:51 PM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.